Kentucky, 2004

Hail and Damaging Wind in Kentucky, July 6, 2004

July 6, 2004 · NWS JKL · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 11:00 AM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 11:00 AM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT TUE JUL 6 2004

.DISCUSSION...

UPDATE ALREADY OUT. TEMPS FOR THE MOST PART WERE RUNNING COOLER THAN
MOS FOR TODAY/S HIGHS...BUT A LITTLE WARMER THAN TEMPS ALREADY IN
GRIDS. WITH 850MB TEMPS NEAR 20C...AND ONLY PC SKIES DEVELOPING WITH
THE HEAT OF THE DAY...RAISED TEMPS ENOUGH TO PUSH CATEGORIES IN
ZONES UP ONE THROUGHOUT. IN ADDITION...ALTHOUGH SPOTS ARE A LITTLE
COOLER THAN MOS AT JKL AND LOZ...AND QUITE A BIT AT SME...CU HAS
BEEN SLOW TO DEVELOP GIVEN HIGH CONVECTIVE TEMPS. FEEL THIS WILL
ALLOW FOR A BETTER REBOUND OVERALL. ADJUSTED CLOUD COVER IN FOR THIS
SAME REASON.

&&

.PREV DISCUSSION...

439 AM EDT TUE JUL 6 2004

ONLY MADE A FEW MINOR ADJUSTMENTS TO FORECAST. DECIDED TO UP POPS
SLIGHTLY IN NORTHERN CWA FOR EARLY THIS MORNING TO ACCOUNT FOR
PASSING MCS. SKIES CLEARED QUITE A BIT MORE THAN ORIGINALLY
ANTICIPATED OVERNIGHT...SO HAD TO TWEAK MORNING TEMPS AND AFTERNOON
MAX TEMPS DOWN A FEW DEGREES...TO ACCOUNT FOR ADDITIONAL RADIATIONAL
COOLING. MESOETA PUSHES FRONT THROUGH SOMETIME LATE WEDNESDAY
AFTERNOON. MODEL SOUNDINGS STILL SHOWING DECENT INSTABILITY AND
MOISTURE FEED FOR WEDNESDAY AFTERNOON...SO DECIDED TO GO WITH HIGH
CHANCE POPS AS COLD FRONT PUSHES ACROSS THE STATE. MESOETA TIME
HEIGHT CROSS SECTIONS SHOWING AREA OF LIFT WITH A NEAR SATURATED
ATMOSPHERE FOR WEDNESDAY AFTERNOON AS WELL. LIFT ASSOCIATED WITH
APPROACHING FRONT COUPLED WITH AFTERNOON HEATING...SHOULD ALLOW FOR
CONVECTIVE INITIATION. PWS OF 1.25 TO 1.75 INCHES ALSO SHOWING UP IN
ETA SOUNDINGS FOR DAY 3...SO POTENTIAL FOR HEAVY RAIN WILL EXISTS
WITH ANY ORGANIZED STORMS THAT FORM ALONG AND AHEAD OF THE FRONT.
GFS AND MESOETA NOT IN GOOD AGREEMENT RIGHT NOW ON SPEED OF FRONTAL
PASSAGE. GFS HAS FRONT LINGERING ACROSS EASTERN KENTUCKY WELL INTO
THURSDAY AFTERNOON...WITH AMPLIFIED AREA OF PRECIP ALONG THE
BOUNDARY...ESPECIALLY FROM 18Z WED THROUGH 00Z THUR. DID NOT LIKE
THE QUICKER MESOETA SOLUTION FOR FRONTAL PASSAGE...SO WENT WITH A
BLEND OF MESOETA AND GFS...LEANING MORE TOWARD THE GFS SOLUTION.

1225 AM EDT TUE JUL 6 2004

UPDATED FORECAST TO DROP POPS AROUND MIDNIGHT...THEN INCREASE TO
SLIGHT POPS TOWARD DAWN AS NEXT MCS HEADS IN THIS DIRECTION.  THINK
THAT ONLY VERY SMALL CHANCE WE WILL GET ANYTHING OUT OF THIS SINCE
WE WERE WORKED OVER PRETTY WELL EARLIER IN THE EVENING AND THE WIND
PROFILE IS NOT IMPRESSIVE.  YET...THERE IS STILL SOME CHANCE THAT IT
WILL HOLD TOGETHER...AND KNOWING THAT WE STILL HAVE SOME RESIDUAL
BOUNDARIES LURKING IN THE AREA...THIS MIGHT HELP TO KEEP SOMETHING
GOING.

615 PM EDT MON JUL 5 2004

20Z SFC ANALYSIS SHOWS EAST KENTUCKY JUST EAST OF A DEVELOPING WARM
FRONT...CONNECTED TO ANOTHER CORE OF LOW PRESSURE OVER IOWA...
LIFTING NORTH THROUGH THE WESTERN PARTS OF THE OHIO VALLEY. A LONG
LIVED...BOW STRUCTURE MCS IS CUTTING THROUGH CENTRAL KENTUCKY AHEAD
OF THE FRONT AND MOVING INTO AN AREA OF MODERATELY UNSTABLE AIR. THE
WORST OF THE STORMS ARE DIVING SOUTHEAST ALONG WITH THE COLDEST
CLOUD TOPS...TARGETING LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS
PARKWAY. A DECENT COLD POCKET OF RAIN PUSHING THE MCS FOLLOWS THE
STORMS AND WILL KEEP THINGS COOL AND WET INTO THE FIRST PART OF THE
EVENING.

THE MODELS ARE IN MUCH BETTER SHAPE THIS MORNING WITH GOOD AGREEMENT
ON THE PATTERN ALOFT WITH A COUPLE OF TROUGHS THAT PASS THROUGH TO
THE NORTH OF THE OHIO VALLEY. THE FIRST OF THESE IS PASSING THIS
AFTERNOON WITH RIDGING NOSING UP FROM THE SOUTH IN ITS WAKE. A
SECOND...MUCH STRONGER TROUGH THEN ROLLS THROUGH THE GREAT LAKES AND
ACROSS THE NORTHERN OHIO VALLEY BY THURSDAY MORNING. FOLLOWING THIS
THE SUBTROPICAL RIDGE TAKES OVER QUIETING THINGS DOWN INTO THE
WEEKEND. BY LATE SUNDAY...THOUGH...THIS RIDGE BREAKS DOWN A BIT
ACROSS OHIO ALLOWING FOR MORE SHORTWAVE ACTIVITY TO AFFECT EAST
KENTUCKY ON MONDAY.

SENSIBLE WEATHER WILL FEATURE THE EARLY EVENING MCS CARVING THROUGH
SOUTHEAST KENTUCKY...POSSIBLY WEAKENING AS IT MOVES INTO MORE
STABLE AIR. A WELL DEFINED COLD POOL TRAILS THE LEAD STORMS AND WILL
SERVE TO SUSTAIN THEM A BIT LONGER...THOUGH. FOLLOWING THIS THERE
SHOULD BE A LARGE LULL IN THE ACTIVITY AS THE CLOUDS SLOWLY BREAK UP
AND THE AIR MASS RECOVERS...WHILE WE REMAIN IN THE WARM SECTOR.
ACCORDINGLY...WILL FORECAST ISOLATED STORMS POSSIBLE LATER TONIGHT.
ANY MCS ACTIVITY WILL BE ILL HANDLED IN THE MODELS TONIGHT INTO
WEDNESDAY...SO DESPITE THE UPPER RIDGE WORKING IN ON TUESDAY AND THE
MODELS DOWN PLAYING THE PCPN POSSIBILITY...WILL MAINTAIN THE CHANCE
OF THUNDERSTORMS PEAKING IN THE AFTERNOON. AGAIN EXPECT A LULL IN
THE FIRST PART OF THE NIGHT BEFORE MORE SYNOPTICALLY DRIVEN AREAS OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING
ENTERING OUR WESTERN COUNTIES AHEAD OF THE COLD FRONT. THIS BOUNDARY
IS HANDLED BETTER BY THE MODELS THEN 24 HOURS AGO...SO CONFIDENCE IS
BETTER FOR IT TO MOVE THROUGH WEST TO EAST DURING THE DAY. HIGH
PRESSURE IN ITS WAKE PROMISES TO BRING IN SLIGHTLY COOLER AND DRIER
WEATHER. IN ADDITION...RIDGING ALOFT WILL MAKE FOR A QUICK
MODERATION IN TEMPS WITH HOT AND GRADUALLY HUMID WEATHER MOVING IN
FOR THE WEEKEND. A DIURNAL CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE SEEN SUNDAY AND MONDAY.

MOS TEMP CAME IN CLOSE THROUGH THE PERIOD WITH LITTLE DEVIATION...
EXCEPT FOR WEDNESDAY HIGHS WHERE THE FWC NUMBERS ARE A BIT WARM
GIVEN THE SHOWERS AND THUNDERSTORMS EXPECTED WITH THE FRONT. DID
KEEP MAXES DEGREE OR SO BELOW MOS CONSENSUS DUE TO THE HIGH
MOISTURE IN PLACE AND A FAIR AMOUNT OF CLOUDS EXPECTED. FOR POPS
THESE WERE BASICALLY A CRAP SHOOT WITH THE MODELS OUT TO LUNCH FROM
THE START WITH THIS MCS. WENT WITH LIKELY POPS ACROSS THE WESTERN
PARTS OF THE CWA LATE THIS AFTERNOON BEFORE DROPPING THEM DOWN TO
JUST SLIGHT CHANCES LATE THIS EVENING AS THIS SYSTEM MOVES THROUGH.
WENT WITH MAINLY A DIURNAL TREND TO POPS THROUGH LATE TUESDAY NIGHT
WHEN THE COLD FRONT APPROACHES...THEN UPPED THEM TO GOOD CHANCE FOR
THE DAY WEDNESDAY.

AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE
MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE
FAIRLY DECENT EXCEPT FOR WEDNESDAY HIGHS...JUST HAD TO ADD SOME
TOPOGRAPHIC DRIVEN LOCAL EFFECTS FOR MAXES AND MINS FOR MOST
PERIODS. DID MASSIVELY ADJUST THE RAIN COOLED MAXES FOR WEDNESDAY
FROM THE MESOETA...UP CLOSER TO MAV AND MET MAXES. THE REST WERE IN
THE BALL PARK THOUGH. THE OTHER GRIDS WERE IN EXCELLENT SHAPE WITH
THE MOST WORK NEEDED IN THE NEAR TERM TO DEAL WITH THE INCOMING MCS.
HARDLY HAD TO CHANGE THE REMAINDER AS THE MODELS ARE COMING INTO
BETTER AGREEMENT ON FRONT FOR MIDWEEK.

&&

.JKL...NONE.

&&

PIEPER
Hazardous weather outlook, Jul 6, 4:05 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT TUE JUL 6 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070855-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
505 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AND
AGAIN ON SUNDAY AND MONDAY. THERE IS A SLIGHT RISK THAT A FEW STORMS
COULD BECOME SEVERE DURING THE AFTERNOON ON WEDNESDAY...WITH DAMAGING
WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY AFTERNOON.

RICHEY

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McCreary

When
July 6, 4:56 PM EST to 5:00 PM EST
Where
McCreary County, Whitley City
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.717, -84.467

Trees were down in Whitley City, Stearns, and Wiborg.

Hail, McCreary

When
July 6, 4:56 PM EST
Where
McCreary County, Whitley City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.717, -84.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418532, 5418533.